MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C2860
Medical Device Problem Codes Failure to Advance (2524); Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/20/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the superior mesenteric artery (sma) using ruby coils.During the procedure, while advancing the ruby coil through a non-penumbra microcatheter, the physician lost positioning and, therefore, re-sheathed the ruby coil.The physician then re-attempted to place the first part of the ruby coil in the venous outflow which was smaller than the aneurysm sac; however, the physician was not satisfied with the shape of the first loop.Therefore, the physician retracted the ruby coil back into its introducer sheath and saved it for later use.The physician then placed a pod8 and re-attempted to use the same ruby coil; however, the physician experienced resistance and the ruby coil would not advance from its initial position inside of the introducer sheath and its pusher assembly was found to be kinked.Therefore, the ruby coil was removed.It was reported that the ruby coil may have gotten clotted when re-sheathing; however, the ruby coil was rinsed with saline prior to reuse.The procedure was completed using new ruby coils and additional coils with the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked at approximately 5.0 cm, 165.0 cm and 166.0 cm from the proximal end.The embolization coil was intact with the pusher assembly and was undamaged.During functional testing, the ruby coil was attempted to be advanced through its introducer sheath.Resistance was experienced upon advancing the kinks into the sheath and the embolization coil was unable to advance further.The pusher assembly was kinked and fractured by the penumbra investigator.Conclusions: evaluation of the returned ruby coil confirmed a device with kinks on its pusher assembly.If the ruby coil is forcefully advanced against resistance, damage such as kinks may occur.The root cause of the resistance was unable to be determined.Further investigation revealed a kink near the proximal end of the pusher assembly.Based on the reported complaint and the return condition, this damage was likely incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8440660
Report Number3005168196-2019-00520
Device Sequence Number10848858
Product Code HCG
UDI-Device Identifier00814548019314
UDI-Public00814548019314
Combination Product (Y/N)Y
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/20/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2026
Device Catalogue NumberRBY2C2860
Device Lot NumberF84435
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/26/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/20/2019
Supplement Date Received by Manufacturer04/17/2019
Initial Report FDA Received Date03/21/2019
Supplement Report FDA Received Date05/14/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age45 YR
Date Report Sent to FDA01/01/2005